Maine, 2008

Flood in Maine, April 29 to 30, 2008

April 29 to 30, 2008 · NWS CAR · 1 event in 1 county or zone

The combination of heavy rains and melting snow in headwater areas led to flooding of the Piscataquis River at Dover-Foxcroft. The flooding affected mostly lowland areas bordering the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$192,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

The combination of heavy rains and melting snow in headwater areas led to flooding of the Piscataquis River at Dover-Foxcroft. The flooding affected mostly lowland areas bordering the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 29, 8:16 PM EST, 29 minutes earlier.

Area forecast discussion, Apr 29, 8:16 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
916 PM EDT TUE APR 29 2008

.SYNOPSIS...
DEEP LOW PRESSURE WILL TRACK NORTH ACROSS THE STATE LATER THIS
EVENING THEN LIFT NORTH OF THE STATE LATE TONIGHT. HEAVY RAIN
ASSOCIATED WITH THIS LOW WILL COME TO AN END OVERNIGHT. A WEAK
RIDGE OF HIGH PRESSURE WILL TRY TO BUILD INTO THE REGION THROUGH
LATE WEEK THEN A WEAK TROUGH OF LOW PRESSURE WILL APPROACH FROM
THE WEST LATER IN THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
BACK EDGE OF PRECIPITATION SHIELD IS CHANGING TO SNOW ACROSS
PISCATAQUIS AND SOMERSET COUNTIES THIS EVENING AS COLD AIR WRAPS
AROUND BACKSIDE OF LOW MOVING THROUGH CENTRAL MAINE. EXPECT TREND
TO CONTINUE NORTHWARD INTO WESTERN AROOSTOOK COUNTY LATER THIS
EVENING. SNOW ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE WITH THE
HIGHEST AMOUNTS ALONG THE QUEBEC MAINE BORDER TAPERING DOWN TO AN
INCH AS YOU APPROACH ROUTE 11.

LARGE SLUG OF RAIN CONTS TO LIFT S-N ACROSS THE FA... 12 MODEL RUN
REMAINS CONSISTENT IN LIFTING LOW PRES FROM THE WRN GULF OF MAINE
THIS AFTN UP ACROSS THE STATE TONIGHT THEN N OF THE STATE BEFORE
DAYBREAK WED... HVY RAINFALL AXIS ATTM ACROSS THE CENTRAL AND W
WILL GRADUALLY SHIFT EWRD INTO ERN AREAS BY ERLY EVE. MODEL QPF
CONSENSUS STILL SUGGESTS 2-3 INCHES ACROSS THE W AND CENTRAL AREAS
W/ 1.5 TO 2.5 INCHES ACROSS THE E. MANY OF THE QUICKER RESPONDING
STREAMS AND RIVERS ACROSS THE W AND SW ARE ALREADY AT OR NEAR
FLOOD STAGE W/ MANY OF OUR LARGER...SLOWER RESPONDING RIVERS LIKE
THE ST JOHN FCST TO GO ABV FLOOD STAGE IN THE NXT 24 TO 36 HRS OR
SO. SIGNIFICANT HYDRO ISSUES ALREADY OCCURRING AND ARE XPCTD OVR
THE NXT FEW DAYS... MORE DETAILED HYDRO INFO FOLLOWS IN THE
HYDROLOGY SECTION BLO...

&&

.SHORT TERM /WEDNESDAY NIGHT/...
ELONGATED 500 MB TROUGH WILL CONTINUE TO EXTEND FROM HUDSON BAY
AND ACROSS NORTHERN MAINE THROUGH FRIDAY. WEAK HIGH PRESSURE AT
THE SURFACE WILL BUILD ACROSS THE AREA LATER WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. MOISTURE WILL BE LIMITED ACROSS THE REGION
THROUGH THE PERIOD SO NOT EXPECTING MUCH IN THE WAY OF ANY SHOWER
ACTIVITY IN SPITE OF THE UPPER TROUGH REMAINING ACROSS THE REGION.
HOWEVER WITH COLD POOL OF AIR ALOFT WOULD EXPECT TO SEE AT LEAST
SOME SCT CU/SC DEVELOP ESP ACROSS NORTHERN AND WESTERN AREAS
DURING THURSDAY. HIGH PRESSURE WILL START TO MOVE OFF TO THE NORTH
AND EAST THURSDAY NIGHT WITH CONTINUED DRY WEATHER EXPECTED.
TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO SLIGHTLY BELOW
NORMAL THROUGH THE SHORT TERM PERIOD.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
RISING 500 MB HEIGHTS CAN BE EXPECTED FRIDAY NIGHT THROUGH
SATURDAY AS UPPER TROUGH AXIS LIFTS TO THE NORTH AND EAST. A
FRONTAL SYSTEM WILL START TO MOVE TOWARD THE REGION FRIDAY NIGHT
WITH INCREASING CLOUDS AND THE CHANCE FOR SHOWERS LATER FRIDAY
NIGHT AND INTO SATURDAY. OP GFS DEVELOPS A WEAK WAVE OF LOW
PRESSURE TO OUR SOUTH SATURDAY NIGHT AND THEN MOVES IT OFF THE
COAST EARLY SUNDAY. HOWEVER INDIVIDUAL GFS ENSEMBLE MEMBERS
SHOWING A LOT OF UNCERTAINTY WITH REGARD TO THE PLACEMENT OF THIS
FEATURE SO CONFIDENCE NOT ALTHOUGH THAT HIGH WITH REGARD TO TIMING
OF ANY SHOWERS OR RAIN. HAVE FOLLOWED THE GMOS GUIDANCE CLOSELY
THROUGH THIS PERIOD OF THE FORECAST. HIGH PRESSURE LOOKS TO BRING
DRY WEATHER TO THE REGION AT THE BEGINNING OF NEXT WEEK.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
WDSPRD MNLY IFR CONDS AT ALL TAF SITES ATTM W/ THESE CONDS XPCTD
TO PERSIST INTO TONIGHT. CONDS WILL IMPROVE FROM SW TO NE THRU THE
NGT AS LOW PRES LIFTS N OF THE STATE AND A WRLY FLOW OF COOL AND
DRIER AIR BEGINS TO OVRSPRD THE AREA. XPCT MNLY VFR CONDS WED INTO
THE WEEKEND THO SOME MVFR PSBL BY LATER SAT INTO SUN AS A TROF OF
LOW PRES APPROACHES FROM THE W.

&&

.MARINE...
NEAR TERM: WILL CONT THE GLW THRU MDNGT W/ WNDS XPCTD TO BEGIN TO
QUICKLY DIMINISH LATER THIS EVE...

SHORT TERM: NO HEADLINES EXPECTED AT TIME.

&&

.HYDROLOGY...
RPTS FROM SPOTTERS AND LOCAL RAIN GAGES ACROSS THE FA SHOW .5-.75
INCHES ACROSS THE ERN THIRD OF THE FA W/ .5-1.5 INCHES ACROSS THE
CENTRAL AND 1.0-2.5 INCHES ACROSS THE W. W/ RADAR LOOPS CONTG TO
SHOW ABUNDANT QPF S AND W OF THE AREA STILL TO LIFT THRU OVR THE
NXT 6-10 HRS...THINK CURRENT QPF FCSTS OF 1.5-2.5 INCHES E W/
2.0-3.0 INCHES ACROSS THE CENTRAL AND W STILL ON TRCK. THO W/ TRRN
ENHANCEMENT WHICH APPEARS TO HAVE BEEN A FACTOR ALREADY ACROSS OUR
SWRN AREAS...WOULD NOT BE SURPRISED TO SEE SOME AMOUNTS UP TO 4
INCHES... NEEDLESS TO SAY...W/ AREA RIVERS AND STREAM SWOLLEN FROM
RECENT SNOW MELT AND GROUNDS SATURATED...SIGNIFICANT HYDRO ISSUES
ON TAP.  MANY OF THE QUICKER RESPONDING RVRS ALREADY COMING UP
FAST W/ SLOWER RESPONDING RVRS XPCTD TO RISE AND CREST OVR THE NXT
24-36 HRS. WILL CONT THE AREAL FLOOD WATCH FOR THE PSBLTY OF LARGE
SCALE AREAL FLOODING. HAVE ISSUED FLOOD WARNINGS FOR THE FISH/BIG
BLACK AND ST JOHN RVRS AND HAVE UPGRADED THE MATTAWAMKEAG RVR FROM
MINOR TO MDT FLOODING.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH THURSDAY EVENING FOR MEZ001>006-010-011-
     015-031.
     WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MEZ029-030.
MARINE...GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ050>052.

&&

NEAR TERM...FOSTER/NORCROSS/KHW
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...NORCROSS/KHW
MARINE.../NORCROSS/KHW/DUDA
HYDROLOGY...KHW
Hazardous weather outlook, Apr 29, 2:35 AM EST, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
335 AM EDT TUE APR 29 2008

MEZ001>006-010-011-015-031-300745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
335 AM EDT TUE APR 29 2008

...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR
FURTHER UPDATES ON THIS WEATHER SITUATION.

MEZ016-017-032-300745-
INTERIOR HANCOCK-CENTRAL WASHINGTON-NORTHERN WASHINGTON-
335 AM EDT TUE APR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-300745-
COASTAL HANCOCK-COASTAL WASHINGTON-
335 AM EDT TUE APR 29 2008

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

ANZ050>052-300745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
335 AM EDT TUE APR 29 2008

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Piscataquis

When
April 29, 8:45 PM EST to April 30, 4:00 PM EST
Where
Piscataquis County, 0.84 mi W of Dover Foxcroft to 1.04 mi E of Dover Foxcroft
Cause
Heavy Rain / Snow Melt
Property damage
$192,000
Reported by
Mesonet
Coordinates
45.180, -69.247

The combination of 3.00 to 4.00 inches of rain and snowmelt in headwater areas led to flooding of the Piscataquis River at Dover-Foxcroft. The river crested about 2.5 feet above flood stage. The flooding affected mostly lowland areas bordering the river. The monetary value represents the total damage to public infrastructure across all of Piscataquis county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96737.